Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Sacramento, CA

March 23, 2002Butte County, Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 23, 2002, 2:31 PM PST for Butte County, Glenn County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2002, 2:31 PM PST (22:31 UTC)
Expired
Mar 23, 2002, 3:00 PM PST
In force
29 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Butte County, CA, Glenn County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2002-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2002-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 232231
SVRSAC
CAC007-021-232300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST SAT MAR 23 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLENN COUNTY IN CALIFORNIA
  WEST CENTRAL BUTTE COUNTY IN CALIFORNIA

* VALID UNTIL 300 PM PST

* AT 230 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HAMILTON CITY...OR ABOUT
  10 MILES SOUTHEAST OF ORLAND...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  HAMILTON CITY

REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3965 12223 3951 12209 3967 12178 3985 12196

MUCKEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:40 AM PST, 5 hours 51 minutes earlier.

Area forecast discussion, Mar 23, 8:40 AM PST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
840 AM PST SAT MAR 23 2002

TROUGH AXIS AND ASSOCIATED SQUALL LINE MOVED THROUGH CWA EARLY THIS
MORNING WITH LIGHTNING AND HAIL. THIS HAS PUSHED EAST OF THE AREA AS
A SECONDARY TROUGH NOW LIFTS INTO THE FOOTHILLS. MAIN TROUGH MOVES
THROUGH CWA TODAY WITH EMBEDDED WEAK CHANNELED VORT MAXES. SUNBREAKS
TODAY WILL AID CONVECTIVE DEVELOPMENT IN THE VALLEY ALTHOUGH LOW
NCAPES AND WEAK SYNOPTIC FORCING SUGGEST LIMITED DEVELOPMENT.
FOOTHILLS INTO SIERRA LOOKS MORE FAVORABLE WITH ETA PROGGING 0 TO -4
LI THIS AFTERNOON...STEEPER LAPSE RATES...AND BETTER MOISTURE
CONVERGENCE WITH ONSHORE FLOW.

100KT JET STREAK AND ANOTHER SHOT OF COLD AIR SLIDES ACROSS SOUTHERN
CWA TONIGHT TO KEEP A THREAT OF SHOWERS OVERNIGHT INTO SUNDAY
MORNING...THEN INCREASING SUBSIDENCE OVER NORCAL AS 7H FLOW TURNS
MORE NORTHERLY. AVN CONTINUES PROGGING NEXT SYSTEM FOR US...TUESDAY.

.STO...SNOW ADVISORY TODAY ABOVE 5000 FEET FOR THE NORTHERN
       MOUNTAINS...BURNEY BASIN...AND INTERIOR COAST RANGE.
    ...WINTER STORM WARNING TODAY THROUGH TONIGHT FOR THE WEST SLOPES
       OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY...AND
       LASSEN PARK.

PCH

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.